Medical Oncology

, Volume 26, Issue 1, pp 45–48

Rituximab-induced acute thrombocytopenia: a case report and review of the literature

  • Jun Ho Yi
  • Seok Jin Kim
  • Hee Kyung Ahn
  • Su Jin Lee
  • Myung Hee Chang
  • Won Seog Kim
Original Paper

DOI: 10.1007/s12032-008-9079-6

Cite this article as:
Yi, J.H., Kim, S.J., Ahn, H.K. et al. Med Oncol (2009) 26: 45. doi:10.1007/s12032-008-9079-6

Abstract

Rituximab is a chimeric monoclonal antibody directed against the phosphoprotein CD20. Because of its efficacy and acceptable toxicity profile, rituximab is now commonly used for the treatment of CD20-positive B-cell malignancies, including B-cell non-Hodgkin’s lymphoma. However, rituximab-induced acute thrombocytopenia is an extremely rare side effect. We report a case of acute thrombocytopenia occurring immediately after rituximab infusion in a mantle cell lymphoma patient with bone marrow involvement and massive splenomegaly. Although the mechanism of thrombocytopenia is still unclear, it is possible that tumor burden, bone marrow involvement, the presence of infusion-related symptoms, and mantle cell histology are related to this rare complication of rituximab therapy. Hence, rituximab should be used with caution in patients who have these factors, and clinicians must be aware of this rare, but serious, side effect.

Keywords

ThrombocytopeniaRituximabMantle cell lymphoma

Copyright information

© Humana Press Inc. 2008

Authors and Affiliations

  • Jun Ho Yi
    • 1
  • Seok Jin Kim
    • 1
  • Hee Kyung Ahn
    • 1
  • Su Jin Lee
    • 1
  • Myung Hee Chang
    • 1
  • Won Seog Kim
    • 1
  1. 1.Division of Hematology and Oncology, Department of Medicine, Samsung Medical CenterSungkyunkwan University School of MedicineGangnam-GuSouth Korea